Forum

Methylprednisolone

Hi everyone,

Hope you are all as well as can be. My neuro has suggested I take a short, oral course of 500mg of Methylprednisolone and I wondered if anyone has taken this? I’m not really keen on taking steroids and am basically rubbish at taking meds anyway and, after reading the list of side-effects, am a little hesitant about taking these. Has anyone had good/bad experiences with this drug? Any information gratefully accepted so I can make a more informed choice.

Thanks. x

i had this drug n have spent the last year learning to walk again.

Hello Stitch. I’ve not taken them but has a nurse I’ve given them. Its a short course your neuro wants you to take. The benefits of taken them should outweigh any side-effects. You may be one of the people who are not troubled with any of the side effects. My husbands taken them without any problems. Good luck with your decision

Hi Stitch.

I’ve had IV and oral steroids and coped a lot better with the oral ones. Yes you get the horrible taste in your mouth and the red face etc etc but I didn’t have the really horrible side effects of feeling sick all the time with the oral ones, like I did with the IV ones. So for me the tablets were better, they both seemed to work at the same rate for my recovery from relapse so I’d go for the oral ones again.

Sue

Hi

To be honest, I’m not a great fan of oral steroids when I take them. When they start to take effect then I’m glad for them, but for the few days when I’m on them I feel pretty rough and my head goes fuzzy. Given the choice, I’d much rather have them on an IV drip instead as I get much less side effects. But as Blossom says, you may not get much side effects and just the good stuff afterwards. I just know I prefer IV instead.

Good luck though. When they do kick in they’re great, and I will always begin to feel better after a week.

Dan

hiya

i have had 3 courses of 5 days in 8 years. they kept me awake and made me worse-upset tummy despite taking omperazole (?sp) they made no difference to symptoms. but most folk respond well i believe. good luck whatever u decide.

ellie

Had them this year, and told specialist i will never have them regardless. I only slept about 7hrs in 7 days. I felt awful, groggy, irritable and did not eat. The week after was worse still. I guess they work for some, but for me, made things worse

I had them in March this year, I’ve only had IV ones before that. They taste disgusting and the taste lingers for half the day so I got through lots of mints.

They make me feel jittery and hyper - I could only sleep for a few hours at night and I was more chatty than ever. I felt exuberant at a time when I should have been feeling down. I was up one night decorating a cake until 1am and still only slept for 2-3 hours! I also had a little facial flushing.

The following week when I had finished them, all I wanted to do was sleep and cry (I call it the weepy and sleepy stage now!)

However, they were worth it for me because at the start of the week I could only shuffle along and by the end of the week my walking had eased off. I still tired very quickly and it was still a long slog back to walking properly but they certainly kick-started my recovery.

I would only take them for severe relapses though due to the side effects. Three months later my GP offered me them again when my other leg played up but I didn’t want them (a) because I wasn’t convinced it was a relapse, I think I was in denial as it was very similar symptoms and (b) because all I had asked for was a referral to physio.

Tracey x

Hi Stitch

I took exacty what you are thinking of when I was first dx, on recommendation of the neuro. They had zero benefit for me, and had the effects of ruining my taste buds (orange juice tasted like milk, and red wine like weak tea-horrid) and giving me a couple of mouth ulcers.

However, I do have PPMS which explains a lot; they are well documented to have minimal effect on PPMS but the neuro thought I had nothing to lose…apart from being unable to enjoy food and drink for a week, that is!

I think you’ll find more mixed responses from RRMS folk.

Hi stitch. I had them about six weeks ago. Felt fine the first couple of days - they did taste awful but the taste didn’t last too long. For a few days after finishing them (500mg a day for five days) I felt lousy - felt like I was burning inside, itchy and red swollen face. But when they kicked in they were amazing! My balance improved, spasticity went and I felt I had lots more energy. The energy level dropped sharply about a week ago (I’m having to sleep through my lunch break at work) but the other benefits have lasted. I would agree with those above that I would take them only for a serious, disabling relapse but it’s definitely worth considering.

Yes, I’m likely PPMS and had a really heavy 5 day course upon initial diagnosis - I believe if I did have RRMS then I would have been likely to have seen a bit better recovery than I did.

Apart from L’hermittes improving, my walking didn’t improve and nothing else really changed.

I believe steroids, whilst not working for everyone (so don’t panic if they don’t help), will help a lot of people start to “bounce back”

Good luck! Take them early so you’re less likely have interrupted sleep :wink:

Sonia x

OMG! Thank you so much for all your replies, you really are lovely people. I’m thinking that, as I’m not suffering too much at the moment, I’ll steer clear of them for a while as I really don’t like the sound of my red wine tasting like horrible tea! I’m rrms so maybe it would be wise, as some of you say, to hold off for now. Must say though I feel for those of you who didn’t see any benefit from taking them, especially after having virtually no sleep for a week and other nasty side-effects…don’t think I could function without my kip!

Thank you so much for your comments, good wishes, amazing support and helping me to make my decision. I wish you all well. Take care and keep safe! xx

Well, Stitch, I have not had any problem with three courses of methyl-pred, but given a choice I would always take the IV option.

The benefit you may get will depend on how soon you take them after the relapse starts.

Geoff

Thanks Geoff. I don’t think I’m going to take them as don’t fancy side effects that others have suffered…I’m a wus really!!

Hi Stitch,

I got prescribed oral methylprednisolone this morning. They’ve taken some of the pain away and I think I’m walking a little bit better. The only side effect I’ve had so far is the horrible taste in my mouth.

Scott

Glad to hear steroids help you Jen :-D. Noreen xxx

Hi, I had some side effects with prednone tablets, my hair thinned dramattically, acne on my back, front and neck, severe constipation but that may be because I had wheat breat with the last tablet before going to bed each night. If I have another relapse I would prefer the IV steroids but now i’ve cut out wheat /gluten and dairy I might not get the same consipation reaction. Hx

Thank you so much for all your comments. I picked up the tablets today, now all I have to do is pluck up the nerve to take them!! Do I, don’t I? Don’t know if I want to lose my crowning glory or worse: not taste chocolate! Must weigh up the pros and cons, woman-up and make my blinking mind up! Watch this space!

Hope everyone is safe, warm and as well as can be. xx

Hi Stitch,

I’ve just taken my first dose this morning.

I’ve felt a bit off all day. Nothing too bad so far just a bit jittery this morning and a little bit quesy all day. Not sure if things will go down hill as I take more doses.

Oh, and they taste yuk!! The horrible taste lasted until abou 11am and only went whilst I was eating so might be worth having something like fruit or carrot sticks to munch on.

Hope you get on ok if you decide to take the plunge.

Hi Shuffler,

Oooh, doesn’t sound pleasant! I hope you don’t go downhill as you take more (I presume you are on a 5 day course?). Is this your first lot of meds, are you rrms too? I really hope they do you some good and get rid of whatever symptoms you are experiencing. Let me know how you get on…I’ll be thinking of you and wishing you good times ahead.

Keep chomping on the carrots!!